Video

Bisphosphonates before denosumab may prevent postdenosumab BMD rebound effect


 

REPORTING FROM EULAR 2019 CONGRESS

– Results from an ongoing study of postmenopausal women who discontinue osteoporosis treatment with denosumab (Prolia) so far support the use of denosumab as a second-line therapy after a bisphosphonate, unless otherwise indicated, in order to reduce the loss of bone mineral density (BMD) after its discontinuation and also to support treatment to reduce bone turnover biomarkers as much as possible after stopping denosumab.

Vidyard Video

“We saw in our study that, even if you give bisphosphonates after denosumab discontinuation, [patients] could lose bone, and the group that controlled the loss of bone had very high control of bone turnover markers,” study author and presenter Bérengère Rozier Aubry, MD, said in an interview at the European Congress of Rheumatology.

She and her colleagues at the Center of Bone Diseases at Lausanne (Switzerland) University Hospital are conducting the ReoLaus (Rebound Effect Observatory in Lausanne) Bone Project to determine whether giving a bisphosphonate to postmenopausal women with osteoporosis after they have discontinued denosumab can stop the loss of bone mineral density (BMD) observed in many patients up to 2 years after stopping denosumab. This postdenosumab BMD loss has also been observed to occur with multiple spontaneous vertebral fractures.

Nearly half of patients who start denosumab discontinue it within 1 year, and 64% by 2 years, according to U.S. administrative claims data (Osteoporos Int. 2017 Apr. doi: 10.1007/s00198-016-3886-y), even though it can be taken for up to 10 years. The discontinuation is either because the patient wishes to do so or there’s a medical indication such as stopping aromatase inhibitor treatment, resolution of osteoporosis, or side effects, Dr. Rozier Aubry said in a press conference at the European Congress of Rheumatology.

Upon discontinuing denosumab, there’s a marked rebound effect in which levels of bone turnover markers rise for 2 years, and some or all of the BMD that was gained is lost (J Clin Endocrinol Metab. 2011 Apr. doi: 10.1210/jc.2010-1502). Multiple spontaneous vertebral fractures also have been reported in 5%-7%, as Dr. Rozier Aubry and colleagues first described in 2016 (Osteoporos Int. 2016 May. doi: 10.1007/s00198-015-3380-y) and others have reported subsequently.

Recommendations from the Endocrine Society in March 2019, a 2017 position statement from the European Calcified Tissue Society, and guidelines from other groups advise giving antiresorptive treatment (bisphosphonates, hormone therapy, or selective estrogen-receptor modulators) but do not say which one, in what dose, when, or for how long, Dr. Rozier Aubry noted.

Treatment with zoledronate 6 months after the last denosumab injection achieves partial preservation of BMD, but multiple vertebral fractures have still been reported when raloxifene, ibandronate, or alendronate have been given after stopping denosumab, she said.

In the ReoLaus Bone Project, Dr. Rozier Aubry and associates are following 170 postmenopausal women with osteoporosis at Lausanne University Hospital who are taking denosumab therapy. At the congress, she reported on the first 71 women in the cohort with 1 year of follow-up. They had a mean age of 64 years, had fewer than one prevalent fracture before starting denosumab, and stopped denosumab after a mean of 7.7 injections. Overall, 8% took glucocorticoids, and 22% took aromatase inhibitors.

The investigators collected data on what treatment was used after denosumab, how bone turnover markers changed 1-3 months after the last denosumab injection and then regularly afterward, how bone mineral density changed after 1 year, and any new osteoporotic fractures.

At the time of denosumab discontinuation, 59% received zoledronate, 24% alendronate, 3% other drugs, and 14% nothing. At a mean of about 17 months after the last denosumab injection, the investigators classified 30 patients as BMD losers (losing at least 3.96%), and 41 had stable BMD. The researchers found that BMD losers were younger (61.4 years vs. 65.5 years), were less likely to use zoledronate before starting denosumab (0% vs. 12%), and had greater serum CTX (C-telopeptide cross-linked type 1 collagen) levels at denosumab initiation (644 ng/mL vs. 474 ng/mL) and 12.8 months after stopping denosumab (592 ng/mL vs. 336 ng/mL) than did those with stable BMD. All differences were statistically significant.

“Our results support the use of denosumab in second line after bisphosphonate therapy to restrain the BMD loss at its discontinuation ... and a strategy to maintain the bone turnover marker serum CTX as low as possible after denosumab discontinuation,” she concluded.

“Our proposition is to start with 1 or 2 years of bisphosphonates, and if the osteoporosis is severe, to switch to denosumab treatment for 4, 6 years. … We can use denosumab for 10 years without side effects, and after that we give bisphosphonates to consolidate the treatment,” she said.

Dr. Rozier Aubry and her associates plan to follow patients in their study for 2 years.

Dr. Rozier Aubry disclosed serving on speakers bureaus for Eli Lilly, Pfizer, Amgen, and Novartis.

SOURCE: Rozier Aubry B et al. Ann Rheum Dis. Jun 2019;78(Suppl 2):115; Abstract OP0085. doi: 10.1136/annrheumdis-2019-eular.4175.

Next Article: